Journal of Fixed Point Theory and Applications

, Volume 18, Issue 2, pp 297–307

On a result of Pazy concerning the asymptotic behaviour of nonexpansive mappings

  • Heinz H. Bauschke
  • Graeme R. Douglas
  • Walaa M. Moursi
Article
  • 84 Downloads

Abstract

In 1971, Pazy [Israel J. Math. 9 (1971), 235–240] presented a beautiful trichotomy result concerning the asymptotic behaviour of the iterates of a nonexpansive mapping. In this note, we analyze the fixedpoint- free case in more detail. Our results and examples give credence to the conjecture that the iterates always converge cosmically. The relationship to recent work by Lins [Proc. Amer. Math. Soc. 137 (2009), 2387–2392] is also discussed.

Keywords

Cosmic convergence firmly nonexpansive mapping nonexpansive mapping Poincaré metric projection operator 

Mathematics Subject Classification

Primary 47H09 Secondary 90C25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bauschke H. H.: The composition of finitely many projections onto closed convex sets in Hilbert space is asymptotically regular. Proc. Amer. Math. Soc. 131, 141–146 (2003)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bauschke H. H., Borwein J. M.: Dykstra’s alternating projection algorithm for two sets. J. Approx. Theory 79, 418–443 (1994)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bauschke H. H., Combettes P. L.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. Springer, New York (2011)CrossRefMATHGoogle Scholar
  4. 4.
    H. H. Bauschke, V. Martín-Márquez, S. M. Moffat and X.Wang, Compositions and convex combinations of asymptotically regular firmly nonexpansive mappings are also asymptotically regular. Fixed Point Theory Appl. 2012 (2012), doi:10.1186/1687-1812-2012-53, 11 pages.
  5. 5.
    Beardon A. F.: Iteration of contraction and analytic maps. J. Lond. Math. Soc. (2) 41, 141–150 (1990)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Beardon A. F.: The dynamics of contractions. Ergodic Theory Dynam. Systems 17, 1257–1266 (1997)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Gaubert S., Vigeral G.: A maximin characterisation of the escape rate of non-expansive mappings in metrically convex spaces. Math. Proc. Cambridge Philos. Soc. 152, 341–363 (2012)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
  9. 9.
    Goebel K., Reich S.: Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings. Marcel Dekker, New York (1984)MATHGoogle Scholar
  10. 10.
    Karlsson A.: Non-expanding maps and Busemann functions. Ergodic Theory Dynam. Systems 21, 1447–1457 (2001)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Karlsson A.: Linear rate of escape and convergence in direction. In: Random Walks and Geometry, pp. 459–471. de Gruyter, Berlin (2004)Google Scholar
  12. 12.
    Lins B.: Asymptotic behavior of nonexpansive mappings in finite dimensional normed spaces. Proc. Amer. Math. Soc. 137, 2387–2392 (2009)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Mordukhovich B. S., Nam N. M.: An Easy Path to Convex Analysis and Applications. Morgan & Claypool Publishers, Williston, VT (2014)MATHGoogle Scholar
  14. 14.
    Pazy A.: Asymptotic behavior of contractions in Hilbert space. Israel J. Math. 9, 235–240 (1971)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Plant A. T., Reich S.: The asymptotics of nonexpansive iterations. J. Funct. Anal. 54, 308–319 (1983)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    S. Reich, Asymptotic behavior of contractions in Banach spaces. J. Math. Anal. Appl. 44 (1973), 57–50.Google Scholar
  17. 17.
    Reich S.: On the asymptotic behavior of nonlinear semigroups and the range of accretive operators. I. J. Math. Anal. Appl. 79, 113–126 (1981)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Reich S.: On the asymptotic behavior of nonlinear semigroups and the range of accretive operators. II. J. Math. Anal. Appl. 87, 134–146 (1982)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Rockafellar R. T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefMATHGoogle Scholar
  20. 20.
    Rockafellar R. T.: Monotone operators and the proximal point algorithm. SIAM J. Control Optim. 14, 877–898 (1976)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    R. T. Rockafellar and R. J.-B. Wets, Variational Analysis. Corrected 3rd printing, Springer, New York, 2009.Google Scholar
  22. 22.
    von Neumann J.: On rings of operators. Reduction theory. Ann. of Math. (2) 50, 401–485 (1949)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Zarantonello E. H.: Projections on convex sets in Hilbert space and spectral theory. In: Contributions to Nonlinear Functional Analysis, pp. 237–424. Academic Press, New York (1971)Google Scholar

Copyright information

© Springer International Publishing 2015

Authors and Affiliations

  • Heinz H. Bauschke
    • 1
  • Graeme R. Douglas
    • 2
  • Walaa M. Moursi
    • 3
    • 4
  1. 1.Mathematics DepartmentUniversity of British ColumbiaKelownaCanada
  2. 2.Computer Science DepartmentUniversity of British ColumbiaKelownaCanada
  3. 3.Mathematics DepartmentUniversity of British ColumbiaKelownaCanada
  4. 4.Mathematics Department, Faculty of ScienceMansoura UniversityMansouraEgypt

Personalised recommendations